Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

RLS like symptoms setting in at night

AnonymousUserAAnonymousUser Posts: 49,671
edited 06/11/2012 - 8:27 AM in Back Surgery and Neck Surgery
:''( Had a 1 level cervical discectomy at c4-5 a little over a week ago. Took myself off the pain meds and replaced them with extra strength tylenol 2 days ago. The problem is, I can't sleep at night. Prior to comming off the oxycodone and diazepan I was waking up after about 5 hours. Now I am lucky if I get more than 3 hours of sleep at any one time. Seems as soon as I get into that nice relaxed state I start presnting restless leg (and arm) symptons. I plan on calling the surgeon on Monday. But here it is at 4:30 AM once again and I am finding myself comletely frustrated. Before the surgery it was the pain keeping me up all night. I was on pain meds for about 10 days prior to finding out I needed surgery, and then had surgery immediately because the disc herniation caused my left arm to become paralyzed.

Anyway, anyone know why every time my body starts to relax I get the ithcy creepy crawly feelings all through my legs and arms? It really is so severe it wakes me up and then repeats itself over and over. The only thing that stops it is to just get up.

I am absolutely exhausted!


  • I went through something similar, though I felt it mostly in my arms. It was after I had stopped taking hydrocodone on a regular basis and just started as needed. Maybe it was some withdrawl symptom of the narcotic? How long were you on pain meds?
  • I would have these random twitches in my arms, legs, feet, hands, toes, fingers etc right after my L5/S1 ALIF on 7/1/08. It happened anytime I would lay down and relax my body. I still get this at times but not as often. The ortho told me it had to do with my nerves healing after the fusio. I am not sure if this is the case with you since you had your surgery in a different area and mine is random twitches not creepy crawly feeling.

    I hope you find releif and answers soon as being an insomniac myself, I know how terrible it is not getting a full nights sleep.
  • post all 3 of my operations. I have read somewhere that is can be due to the stretching of the nerves while the surgeon moves them.

    I hope it settles down soon but do report all this to your surgeon, just in case!
  • My creepie-crawlies/electricity/tingling is constant 24x7. I too sleep poorly & am always exhausted. We cannot find why though, I have nothing impinging on my nerves. I'm taking Lyrica but am not certain yet if it is helping at all.
  • For ab3vans - RLS can be genetic, or it's not unusual for RLS to start after lots of different surgeries. It usually starts with the legs but can go into other parts of the body. However, one criteria is that it is cyclic in nature, worse at night than during the day. If it's happening 24/7, then it's probably a nerve problem. RLS has to do with the dopamine system.

    Regardless of the cause, there are drugs that help, Lyrica is one, and narcotics are some of the most effective with the least side-effects. So it might be that the RLS is an after effect of your surgery, and the oxycodone was keeping it in check, rather than the RLS being an effect of the withdrawal. If you don't get any relief from the Lyrica, you might want to go to www.RLS.org and check into their forum for more information. Most doctors don't know a lot about RLS, so it's best to be armed with information before you go back to your surgeon.
    Hope this helps,
  • I had the SAME THING! Drove me crazy. Then I went cold turkey off the lyrica and they instantly stopped. Lyrica withdrawl is HELL though. You have to decide which is worse the leg and body spasms, or the lyrica withdrawl.
  • I will have random body part jerks the instant I fall asleep. It will hit my legs, arms, chest (which is really scary), head, or sometime my whole body will jerk. This started about 3 days before my surgery (which was 7 days ago). Before surgery, I tried to ween myself off of lorazepam because I didn't want to take that at the hospital. I think it's a withdrawal symptom from lorazepam. I know that you didn't mention that you were taking lorazepam, but maybe it's a common symptom of withdrawing from a drug or a symptom of being on a drug that affects the central nervous system.

    It's hard to get sleep when this happens right before you fall asleep. I ended up taking lorazepam last night and slept well, but just this afternoon I had the jerks when I was trying to take a nap. It's frustrating.
  • I had the same crawly, itch feeling on my left arm when I went off hydrocodone. Luckily symptom lasted only one evening. I believe it was related to the hydrocodone.

    BTW....I have a back issue.
  • Hi all, I can write a book on insomnia. I have been on Desyrel, Lexapro, Lunesta, Lorazepam, Lyrica, and Ambien in the past and presently for sleep. With any of these drugs you should not quit cold turkey but ween yourself off slowly. If not, you will experience the above mentioned side effects.
    I am presently on Cymbalta for neuropathic pain and clinical depression. I am presently taking Ambien (generic) for sleep because of no good insurance. I do recommend taking Lunesta for sleep. Ask your doctor for samples. REST is the most important medicine for recovery.
Sign In or Register to comment.